Nebraska, 2019

Damaging Wind in Nebraska, June 3, 2019

June 3, 2019 · NWS LBF · 1 event in 1 county or zone

Thunderstorms developed over northeastern Colorado along a stalled out frontal boundary during the late afternoon hours of June 3rd. As this activity transitioned east, severe storms were reported over Hayes county where a thunderstorm wind gust was estimated at 60 MPH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Thunderstorms developed over northeastern Colorado along a stalled out frontal boundary during the late afternoon hours of June 3rd. As this activity transitioned east, severe storms were reported over Hayes county where a thunderstorm wind gust was estimated at 60 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 3, 6:05 PM CST, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 3, 6:05 PM CST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
705 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 328 PM CDT Mon Jun 3 2019

Period begins with the threat for scattered strong to severe
thunderstorms this evening. Area remains in relatively zonal flow
ahead of deep upper-level low situated over the southwest CONUS. A
few embedded shortwaves will eject within the main upper-level flow
and move across the area this afternoon. This has already sparked
off thunderstorms in close proximity to the Front Range which is
expected to slowly push east through the late afternoon. Winds aloft
remain rather weak with h5 winds at less than 30 knots and similar
down at h85. Nevertheless, models are hinting at the passage of a
more stout wave in the vicinity of southwest Nebraska/northwest
Kansas over a plume of modest moisture with dew points in the mid-
50s to upper 60s. With daytime temperatures already in the low-80s,
will see instability build with mesoanalysis already indicating
SBCAPE values in excess of 3000 j/kg across a large portion of west
central Nebraska. Given the aforementioned weak winds aloft, shear
will be the limiting factor with 0-6km bulk shear values of 20 to 30
knots with modest mid-level lapse rates AOA 7.5 C/km. More
concerning is DCAPE values already climbing to 1000+ j/kg and delta
theta-e values approaching -30 along the Hwy 83 corridor. Believe as
the activity progresses east, storms should congeal into a larger
band with strong winds becoming the main threat. Believe greatest
potential for severe weather will be south of I-80. As such, have
decreased PoPs for areas north of the Platte River as the lack of
more appreciable forcing combined with h85 temperatures in the low
20s will limit development. Activity will move through quickly,
departing early Tuesday morning. Given remnant clouds and lingering
precipitation, have increased low temperatures for Tuesday morning a
few degrees with low 60s expected east of Hwy 83 and the mid 50s
west.

Surface front pushes through the area north to south Tuesday
afternoon but not before we achieve the warmest day of the week.
With h85 temperatures in the low to mid 20s and some compressional
warmth due to the frontal boundary, should see temperatures climb
into the upper 80s to near 90. With dew points remaining largely in
the 50s, shouldn't see any heat index concerns. Frontal boundary
will be focus showers and thunderstorms across the area during the
afternoon. The greatest potential for thunderstorms will be over the
Sandhills through southwest Nebraska. Shear will again be lacking
but instability will be sufficient to see a strong storm or two
across the area. Agree with the SPC's decision to expand the Day 2
Marginal risk further west with gusty winds and marginally severe
hail possible. Lows again will be relatively mild due to
precipitation and clouds ranging from the low 50s in the west to low
60s in the east for Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 328 PM CDT Mon Jun 3 2019

Beginning 12z Wednesday. The active pattern looks to continue as the
deep upper-level low situated across the southwest slowly shifts
east. Main disturbance will approach the Southern Plains on
Wednesday with split flow across much of the Great Plains. While the
strongest forcing for ascent will be south of the area, modest fgen
associated with the system to the south will bring in occasional
rain and thunderstorm chances with it. Brief approach of high
pressure during the day Wednesday brings the best potential for a
lengthy dry break but even this will be limited. Temperatures
through this timeframe will generally be in the upper 70s to mid 80s
for highs and 50s to 60s for lows.

Will see a frontal boundary push through the area towards the
weekend with high pressure building in behind it. This will bring in
slightly cooler temperatures as Pacific air moves in. Highs for
Sunday fall into the 60s to low 70s but should see temperatures
moderate quickly as southerly flow on the back side of the departing
high ushers in warmer more unstable air bringing the potential for
rain and thunderstorms back into the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Jun 3 2019

Scattered thunderstorms are expected to develop across western
Nebraska this evening and track eastward overnight. A couple of
severe storms cannot be ruled out west of a VTN to LBF to MCK
line. Otherwise expect VFR conditions to prevail with light winds
except in and near any thunderstorm.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Taylor
Hazardous weather outlook, Jun 3, 2:37 PM CST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Mon Jun 3 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Mon Jun 3 2019 /237 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for isolated to scattered thunderstorms late
this afternoon and evening. Some storms may be strong to severe
with marginally severe hail and damaging wind gusts. Greatest
threat for severe storms is south of Interstate 80.

The North Platte River continues to run high upstream of Lake
McConaughy. The river is expected to climb above flood stage at
Lewellen this evening. Refer to the latest flood product for
details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Periodic thunderstorm chances will affect portions of western and
north central Nebraska the through the weekend. A few strong
storms are possible Tuesday but the severe threat thereafter is
uncertain. Continue to monitor the latest forecasts regarding this
potential.

The North Platte River will continue to run high upstream from
Lake McConaughy. Refer to the latest flood product for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily south of
Interstate 80.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

In the hours before

Special weather statement, Jun 3, 7:22 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT Mon Jun 3 2019

NEZ069-040200-
Chase NE-
722 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 800 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pleasant Valley, or 9 miles southeast of Holyoke,
moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamar around 745 PM MDT.
  Champion around 800 PM MDT.

Other locations impacted by this storm include Crete, Wanamaker State
Wildfire Management Area, Area A Campground, Center Dam Campground,
Church Grove Campground and Chase.

This includes Highway 61 between mile markers 25 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 10205 4069 10138 4035 10137 4035 10205
TIME...MOT...LOC 0122Z 261DEG 26KT 4049 10216

Taylor
Special weather statement, Jun 3, 8:02 PM CST, 44 minutes before
Special Weather Statement
National Weather Service North Platte NE
902 PM CDT Mon Jun 3 2019

NEZ058-059-069>071-040245-
Chase NE-Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
902 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER...
SOUTHEASTERN PERKINS...CHASE...SOUTHWESTERN LINCOLN AND HAYES
COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 901 PM CDT/801 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Grant to
near Imperial to Wauneta. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.
Blowing dust from freshly plowed fields could reduce visibility in
spots.

Strong thunderstorms will be near...
  Wauneta around 805 PM MDT.
  Madrid around 920 PM CDT.
  Hayes Center and Elsie around 930 PM CDT.
  Wallace and Dickens around 945 PM CDT.

Other locations impacted by these storms include Hamlet, Quick,
Grainton, Center Dam Campground, Willow View Campground, Hayes Center
State Wildlife Management Area, Chase, Marengo, Wanamaker State
Wildfire Management Area and Area A Campground.

This includes the following highways...
 Highway 61 between mile markers 25 and 63.
 Highway 83 between mile markers 27 and 39.

LAT...LON 4035 10173 4073 10193 4104 10111 4035 10047
TIME...MOT...LOC 0201Z 250DEG 37KT 4073 10175 4057 10158 4040 10137

Taylor

The radar

The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hayes

When
June 3, 8:46 PM CST
Where
Hayes County, Hayes Center
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.520, -101.020

Emergency management reports wind gusts of 60 MPH in Hayes Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843342.